Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 9, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 5, 2002, 3:24 PM MDT for Dundy County, Nebraska. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2002, 3:24 PM MDT (21:24 UTC)
- Expired
- May 5, 2002, 4:30 PM MDT
- In force
- 66 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Dundy County, NE
The radar
The Goodland radar (KGLD), 81 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 3:37 PM MDT | Hail 0.75 | Benkelman, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2454 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 052124 SVRGLD NEC057-052230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 324 PM MDT SUN MAY 5 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN DUNDY COUNTY IN SOUTHWEST NEBRASKA * UNTIL 430 PM MDT * AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF PARKS...OR ABOUT 7 MILES WEST OF BENKELMAN...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BENKELMAN AT 340 PM MDT MAX AT 400 PM MDT HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE OF WEATHER INFORMATION FOR THE LATEST WARNINGS AND STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT. && LAT...LON 4001 10186 4001 10132 4035 10133 THEDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:29 PM MDT, 55 minutes earlier.
Area forecast discussion, May 5, 2:29 PM MDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 229 PM MDT SUN MAY 5 2002 FORECAST PROBLEMS WILL BE CHANCE/SEVERITY OF THUNDERSTORMS TONIGHT FOLLOWED BY MAX TEMPS. SATL SHOWING ONCE AGAIN BLOCKY/AMPLIFIED FLOW OVER PACIFIC TO THE WEST COAST OF NORTH AMERICA. FAST WEST TO SOUTHWEST FLOW ALOFT OVER THE AREA WITH A SERIES OF SHORTWAVES MOVING THROUGH IT. DRY LINE/TROF DEVELOPING NEAR/OVER WESTERN PORTION OF CWFA. AT JET LVL... MODELS INITILIZED WELL EXCEPT FOR UNDERANALYZING SPEEDS OVER MONTANA. AT 500 MB...MODELS INITIALIZE OKAY. HWVR...THE AVN WAS THE ONLY MODEL TO CATCH SUBTLE VORT MAX MOVING IN FROM THE SOUTHERN GREAT BASIN. AT LOW LEVELS...ETA/AVN INITD THE BEST WITH THE ETA SLIGHTLY BETTER. MODELS WERE A LITTLE COOL AT 850 THOUGH. WILL GO WITH A BLEND OF THE ETA/AVN WITH A LITTLE MORE WEIGHT TO THE ETA DUE TO BETTER LOW LEVEL INITIALIZATION. FOR TON/MON...AT 00Z MODELS HAVE AREA IN LEFT ENTRANCE REGION...AND KEEP IT IN THE SAME PLACE THROUGH THE NIGHT. MAIN DYNAMICS LOOK TO COME IN BETWEEN 00Z AND 06Z. MOISTURE/SFC PROFILE SUPPORT HAVING HIGHEST POPS TONIGHT IN EASTERN SIX COUNTIES. AT THIS TIME...WL GO CHANCE AND MENTION OF SEVERE IN EASTERN COUNTIES WITH HIGH INSTABILITY PARAMETERS/TORNADO WATCH ALREADY IN THAT AREA. WILL HAVE 20 PERCENT OR LESS OVER REST OF CWFA. WL GO NR TO BLO TON WHERE DRIER AIR IS AND ABOVE WHERE HIGHER MOISTURE IS AT. ETA/AVN HAVE LFQ NEAR ERN PORTION OF CWFA TOMORROW AFTERNOON WITH A SHORTWAVE SNEAKING INTO THAT AREA. MOISTURE AND INSTABILITY ALONG WITH SOME DYNAMICS ENOUGH TO SUPPORT PUTTING IN SLIGHT CHANCE OF THUNDER IN THE AFTERNOON. WIND FIELD NOT THE MOST CONDUCIVE TO WARMUP. WILL TEND TO GO NEAR TO BLO GUIDANCE. FOR MON NIGHT/TUE...MODELS BRING IN A SHORTWAVE DURING THE NIGHT. HWVR...AIR MASS IS TOO DRY ABOVE THE SURFACE TO SUPPORT PRECIP. LFQ MOVES TO JUST SOUTH OF AREA BY LATE AFTERNOON WITH SHORTWAVE COMING IN FROM THE WEST. HWVR...MAIN DYANMICS LOOK TO REMAIN TO THE SOUTH WITH THE AIR MASS REMAINING TOO DRY TO SUPPORT CONVECTION. MODELS BRING IN A BOUNDARY AT THE SURFACE AROUND 12Z THEN THEY EITHER STALL IT OR WASH IT OUT AS THE DAY PROGRESSES. NUMERICAL GUIADANCE IS VERY WARM DESPITE LACK OF DOWNSLOPE WIND HELP. 850 AND 700 TEMPS REMAIN RATHER WARM. WILL TEND TO GO TOWARD THE COOLER NGM/AVN NUMERICAL GUIDANCE. FOR TUE NIGHT/WED...MODELS BRING A STRONGER BOUNDARY AND SHORTWAVE IN DURING THE NIGHT WITH A WEAK LFQ MOVING INTO CO DURING THE AFTERNOON. WL PUT A MENTION A MENTION OF PCPN DURING THE NIGHT... AND HAVE IT DRY DURING THE DAY WITH MAIN DYNAMICS AND MOISTURE SOUTH AND EAST OF THE AREA. BIG DISCREPANCY ON 2M MAX TEMPS FOR WEDNESDAY WITH AVN MUCH COLDER. ETA 2M HAS HAD A TENDENCY TO BE TOO WARM IN THIS SCENARIO. WILL TEND TO GO A LITTLE ABOVE THE AVN TEMPS. IN THE EXTENDED...ALL MODELS DOING REASONABLY WELL AT 12Z THIS MORNING. HOWEVER...ECWMF/UKMET APPEAR TO HAVE TROFINESS/HEIGHT FIELD THE BEST IN THE WESTERN U.S.. MODEL SOLUTIONS ARE SIMILIAR. BUT LIKE THE ECMWF/UKMET THE BEST DUE TO THE UNCHANGING/AMLIFIED FLOW PATTERN OVER THE PACIFIC AND JET PROGS SUPPORTING LOWER HEIGHTS AND TROFINESS. CHANCES OF PCPN LOOK TO BE ON WED WITH JET DYNAMICS/UPR SYSTEM MOVING THROUGH FOLLOWED BY SAT/SUN WITH NEXT JET... SHORTWAVE...AND BOUNDARY NEAR AREA. THANKS FOR COORDINATION LBF. .GLD...NONE. BULLER
In the hours before
Special weather statement, May 5, 10:40 AM MDT, 4 hours 44 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-052300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT SUN MAY 5 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTERS WILL BE NEEDED LATE THIS AFTERNOON AND EVENING EAST OF A MCCOOK NEBRASKA TO OAKLEY TO LEOTI KANSAS LINE. A TROUGH OF LOW PRESSURE EXTENDS ALONG THE COLORADO/KANSAS BORDER LATE THIS MORNING WITH A DRYLINE EXTENDING SOUTHWARD INTO WESTERN TEXAS. AHEAD OF THE DRYLINE SOUTHERLY WINDS ARE TRANSPORTING LOW LEVEL MOISTURE INTO THE CENTRAL HIGH PLAINS. THE LOW PRESSURE AREA AND ASSOCIATED DRYLINE WILL EJECT FROM SOUTHEAST COLORADO TOWARD THE CENTRAL TRI-STATE AREA LATE THIS AFTERNOON. DRIER AIR BEHIND THE DRYLINE WILL CONFRONT A MOIST AND VERY UNSTABLE ATMOSPHERE ROUGHLY ALONG AND EAST OF A LINE FROM MCCOOK NEBRASKA SOUTHWEST TO OAKLEY TO LEOTI KANSAS. THUNDERSTORMS WILL QUICKLY DEVELOP AND BECOME SEVERE RATHER QUICKLY. THE MAIN THREAT FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. THE THREAT OF TORNADOES ALSO EXISTS...PRIMARILY OVER GRAHAM AND NORTON COUNTIES. EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD MONITOR WEATHER FORECASTS DURING THE DAY FOR THE LATEST INFORMATION ON THIS DEVELOPING SITUATION. && THEDE
Special weather statement, May 5, 1:41 PM MDT, 1 hour 43 minutes before
KSZ003-004-015-016-029-060200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 141 PM MDT SUN MAY 5 2002 THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH #226 FOR THE FOLLOWING COUNTIES IN NORTHWEST KANSAS UNTIL 9 PM CDT: IN KANSAS...DECATUR...NORTON...GRAHAM...SHERIDAN...AND GOVE. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. && THEDE
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 3:55 PM MDT | Severe Thunderstorm Warning | GLD | Hitchcock | 65 min |
| May 5, 3:59 PM MDT | Severe Thunderstorm Warning | GLD | Hitchcock | 61 min |
| May 5, 4:59 PM MDT | Severe Thunderstorm Warning | GLD | Red Willow | 61 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.